Wildfire, Armstrong
- When
- December 21, 11:05 AM CST to 1:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The wildfire started about 1105 CST off of County Road 5 and just north of Charlie Road in northwest Armstrong County or approximately two miles southeast of Washburn. The wildfire consumed an estimated three hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The wildfire started about 1105 CST off of County Road 5 and just north of Charlie Road in northwest Armstrong County or approximately two miles southeast of Washburn. The wildfire consumed an estimated three hundred acres. A total of three fire departments responded to the wildfire. No structural damage and no injuries were reported. The wildfire was determined to have been caused by welding equipment use and was contained by 1300 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 21, 5:32 AM CST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 532 AM CST MON DEC 21 2009 .AVIATION... SURFACE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN TODAY AS A LOW PRESSURE CENTER MOVES INTO THE PANHANDLES. ANTICIPATE THE STRONGEST WEST TO SOUTHWEST WINDS OCCURRING OVER KAMA WITH WIND GUSTS NEAR 30 KNOTS. WEAK FRONTAL BOUNDARY WILL DRIFT INTO THE PANHANDLES AROUND 00Z BRINGING GENLY LIGHT NORTH WINDS TO ALL SITES. ALTHOUGH WINDS MAY BE MORE VARIABLE AT KGUY SINCE THEY WILL BE NEAR THE FRONT. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL WITH ONLY HIGH CLOUDS IN PLACE. JJB && .PREV DISCUSSION... /ISSUED 332 AM CST MON DEC 21 2009/ DISCUSSION... SURFACE LEE-SIDE TROUGH IS EXPECTED TO SWING THROUGH THE PANHANDLES FROM NORTHWEST TO SOUTHEAST LATE THIS AFTERNOON INTO THIS EVENING. WINDS ARE EXPECTED TO GET UP INTO THE 15 TO 25 MPH RANGE ACROSS THE SOUTHWEST TEXAS PANHANDLE AHEAD OF THIS TROUGH THIS AFTERNOON. THESE WINDS COUPLED WITH THE RELATIVE HUMIDITY DOWN CLOSE TO 15 PERCENT MAY CAUSE AN ELEVATED FIRE WEATHER THREAT. THE ONLY FLY IN THE OINTMENT WOULD BE THE FORMATION OF LEE-SIDE ENHANCED CLOUDS...WHICH IF THEY GET THICK ENOUGH...COULD KEEP THE STRONGER WINDS FROM MIXING DOWN TO THE SURFACE. WINDS WILL COME AROUND BACK TO THE SOUTH IN RESPONSE TO A DEVELOPING STORM SYSTEM OVER THE SOUTHWEST U.S. ON TUESDAY. THERE MAY BE A LEAD SHORT WAVE TROUGH THAT COMES OUT OF THE MAIN LOW TO OUR WEST WHICH MAY GIVE THE PANHANDLES A CHANCE OF RAIN OR SNOW TUESDAY NIGHT...BUT BELIEVE THE MAIN PRECIPITATION EVENT WILL ARRIVE WEDNESDAY AFTERNOON AND LAST THROUGH EARLY CHRISTMAS EVE. MODELS ARE BEGINNING TO SHOW SOME AGREEMENT ON THE TRACK AND THE TIMING OF THIS UPPER LEVEL LOW THAT MOVES EAST OUT OF THE SOUTHERN ROCKIES AND INTO WEST CENTRAL TEXAS AND EVENTUALLY INTO OKLAHOMA. CONFIDENCE IS GROWING THAT THE PANHANDLES MAY END UP IN THE MORE FAVORED AREA FOR PRECIPITATION FROM THIS STORM SYSTEM. THERE HAS BEEN A SLOWING TREND IN THE MODELS WITH THIS SYSTEM AND THIS CONCERNS US...BECAUSE THERE COULD BE A LATER SWITCH OVER TO SNOW AS THE COLD FRONT MAY BE SLOWER TO ARRIVE. RIGHT NOW WE HAVE THE FRONT SLOWLY PUSHING THROUGH THE PANHANDLES ON WEDNESDAY. HAVE GONE AHEAD AND KEPT THE SPIRIT OF THE PREVIOUS FORECAST WITH SNOW ACROSS MUCH OF THE AREA ON WEDNESDAY AND A RAIN SNOW MIX IN THE SOUTHEAST TEXAS PANHANDLE. BUT WE WILL WATCH THIS CLOSELY AS ANY DELAY IN THE SWITCH OVER FROM RAIN TO SNOW COULD SIGNIFICANTLY CUT DOWN ON SNOWFALL AMOUNTS...ESPECIALLY IN THE SOUTHERN TEXAS PANHANDLE. THE COLD AIR SHOULD SPREAD OVER THE ALL OF THE PANHANDLES BY WEDNESDAY NIGHT...CHANGING ANY RAIN OR RAIN AND SNOW MIX OVER TO ALL SNOW. SURFACE WINDS WILL ALSO PICK UP AS THE STORM SYSTEM INTENSIFIES TO OUR SOUTHEAST AND EAST WEDNESDAY NIGHT INTO THURSDAY. THE STRONG WINDS MAY CAUSE AREAS OF BLOWING SNOW... ESPECIALLY ACROSS THE NORTHEAST PART OF THE CWA WHERE THE GREATEST ACCUMULATION IS EXPECTED. UPPER LOW THEN MOVES NORTHEAST OF THE PANHANDLES BY THURSDAY NIGHT AND THE SNOW SHOULD END. HAVE KEPT TEMPERATURES ON THE COOL SIDE AS A NORTHERLY FLOW ALOFT WILL CONTINUE TO BRING REINFORCING SHOTS OF COLD AIR FROM CANADA. TEMPERATURES WILL ONLY SLOWLY MODERATE SOME BY THE END OF THE CHRISTMAS WEEKEND AS THE FLOW ALOFT BECOMES MORE NORTHWESTERLY AND UPPER HEIGHTS RISE. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE TODAY ACROSS THE SOUTHWEST TEXAS PANHANDLE AS GUSTY SOUTHWEST AND WEST WINDS COMBINED WITH LOW RELATIVE HUMIDITIES. NO FIRE WEATHER CONCERNS ARE EXPECTED FOR THE REST OF THIS FORECAST. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/15
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST MON DEC 21 2009 OKZ001>003-TXZ001>020-211900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST MON DEC 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... WARM AND DRY AIR WILL COMBINE WITH INCREASING WEST WINDS TO CREATE ELEVATED FIRE WEATHER CONDITIONS MAINLY ACROSS THE SOUTHWEST TEXAS PANHANDLE. IN ADDITION...THE BREEZY WEST WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY. .DAYS TWO THROUGH SEVEN... A WINTER STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS DURING THE MIDDLE PART OF THE WEEK. SNOW WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY MORNING ACROSS THE PANHANDLES...WITH THE GREATEST POTENTIAL FOR ACCUMULATING SNOW WEDNESDAY NIGHT THROUGH THURSDAY MORNING. STRONG AND GUSTY WINDS MAY RESULT IN AREAS OF BLOWING SNOW AND LOW VISIBILITIES WEDNESDAY AFTERNOON AND EVENING. THE TIMING AND TRACK OF THIS SYSTEM REMAINS UNCERTAIN...BUT THE LATEST INFORMATION SUGGESTS THAT TWO TO FIVE INCHES OF SNOW MAY BE POSSIBLE ACROSS THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BROST
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200988.